Nevada, 2013Damaging Winds in Nevada, August 21, 2013
August 21, 2013 · NWS LKN · 2 events in 1 county or zone
Thunderstorm winds up to 60 mph blew some siding off of a structure and blew a fence down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds up to 60 mph blew some siding off of a structure and blew a fence down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 21, 2:52 PM PST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 21, 2:52 PM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
352 PM PDT WED AUG 21 2013
.SYNOPSIS...THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL NEVADA AND WILL
PUSH NORTHWARD THIS EVENING. MOIST AND UNSTABLE CONDITIONS WILL
REMAIN IN PLACE OVER THE SILVER STATE TOMORROW. CLOUD TO GROUND LIGHTNING...
SHORT BURSTS OF PRECIPITATION AND SMALL HAIL POSSIBLE.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY...A FETCH OF DEEP MOISTURE
WILL CONTINUE TO PUSH ACROSS THE BATTLE BORN STATE TONIGHT. THE PWS FROM
THE 12Z SOUNDING FROM ELKO WERE 175 PERCENT OF NORMAL AND AT RENO
THE PWS WAS 169 PERCENT OF NORMAL. BOTH THE GFS AND THE NAM12 HAVE
POCKETS OF PWS OVER AN INCH OVER THE REGION. THE NAM12 ALSO PINGS
INTO NEGATIVE LI'S AND ENHANCED CAPES. BASICALLY THE ENVIRONMENT
IS RIPE FOR CONVECTION. FOR TOMORROW...THE MODELS SHOW A DRYING
TREND OVER CENTRAL NV WHICH IS CONSISTENT WITH THE UPPER LOW
MOVING IN. HOWEVER...HANG ONTO MOISTURE OVER THE NORTHERN AND
EASTERN ZONES...KEPT POPS GENERALLY NORTH OF 1-80 FOR
TOMORROW...AND THEN OVER THE NORTHEAST ON FRIDAY.
.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS
ARE...AGAIN...IN PRETTY GOOD AGREEMENT ON THE DETAILS OUT THROUGH
THE PERIOD. ONE SORT OF SURPRISE IS THAT THE EC HAD A TROPICAL LOW
MAGICALLY APPEARING OFF THE BAJA COAST LATER IN THE PERIOD...AND
IMPLIED THAT SOME WEAK MONSOON FLOW MIGHT OCCUR INTO EASTERN NEVADA.
THEN SUDDENLY THE GFS GOT ON BOARD AND AGREED BUT THEN THE TWO
MODELS DECIDED THAT THE MONSOON FLOW WOULD GO GANGBUSTERS AND MAKE
THIS WEEK LOOK ON THE DRY SIDE.
UP UNTIL THEN...THE UPPER LOW OFF THE CALI COAST FINALLY
WEAKENS...OPENS TO A WAVE...AND PROCEEDS NORTHEAST. THIS WILL
PRODUCE DRY SOUTHWEST FLOW FRIDAY NIGHT AND SATURDAY.
ON SUNDAY...THE FLOW STARTS TO TAP THAT TROPICAL LOW AND BY
TUESDAY...PW'S ARE IN FULL MIGRATION MODE INTO NEVADA. THE GFS...THE
MODEL OF CHOICE LATELY...PUTS VALUES AS HIGH AS 1.25" IN...GET
THIS...NORTHERN NEVADA. WITH ANY KIND OF WEAK LOWER LIFT AND UPPER
SUPPORT...WE MIGHT HAVE A FLOOD SITUATION IN THE MAKING. AT ANY
RATE...HAVE SIGNIFICANTLY RAISED POPS FOR NEXT WEEK AND MADE ALL
CONVECTION IN THE GRIDS APPEAR AS WET.
TEMPS WILL DEPEND ON CLOUD COVER...BUT SINCE THIS IS SO FAR OUT YET
HAVE LARGELY LEFT THE MAXES AND MINS ALONE FROM PREVIOUS FORECAST.
WITH THE WAVE PASSAGE EARLY ON...SIGNIFICANT TIGHTENING OF THE
GRADIENT MAY PRODUCE BREEZY CONDITIONS FRIDAY THROUGH SUNDAY OVER A
LARGE PART OF CENTRAL AND EASTERN NEVADA. NOT QUITE TO ADVISORY
LEVELS BUT NEED TO WATCH THIS.
&&
.AVIATION...EXPECTING VFR VISIBILITY AND CEILINGS THROUGH THE PERIOD
EXCEPT AT KELY WHERE IT MAY BRIEFLY DROP TO HIGH MVFR. PERIODS OF AT
LEAST VCTS AND PERHAPS TEMPO TSRA WILL OCCUR AT KELY AND KEKO. LESS
LIKELY AT KTPH AND EVEN LESS LIKELY AT KWMC. BRIEF HEAVY RAIN WILL
OCCUR WITH SOME OF THESE STORMS ALONG WITH WIND GUSTS TO AS HIGH AS
45 KNOTS. EXPECT MOUNTAIN OBSCURATION WITH THESE VERY WET STORMS.
&&
.FIRE WEATHER...THE RADAR HAS BEEN VERY ACTIVE THIS AFTERNOON...
MULTIPLE SWAS AND ONE SVR ISSUED. EXPECTING MORE THUNDERSTORMS
THIS EVENING AND EXPECTING ANOTHER ROUND OF THUNDERSTORMS FOR
PORTIONS OF CENTRAL AND NORTHERN NEVADA TOMORROW. *WETTING RAINS*
POSSIBLE BUT NOT GUARANTEED...NEW STARTS POSSIBLE TODAY. GUSTY
OUTFLOWS POSSIBLE WHERE THUNDERSTORMS DEVELOP.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
97/98/98/97
Hazardous weather outlook, Aug 21, 2:18 AM PST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
318 AM PDT WED AUG 21 2013
NVZ030-031-033>041-220845-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
318 AM PDT WED AUG 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TONIGHT.
ISOLATED SHOWERS WILL REMAIN POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS TODAY MAY STILL BE ABLE TO PRODUCE LOCALLY HEAVY
RAIN...WITH LOCALIZED FLASH FLOODING A CONCERN. DRIER AIR MOVES
INTO CENTRAL NEVADA LATER ON THURSDAY...BUT ACROSS NORTHERN NEVADA
THUNDERSTORMS WILL REMAIN POSSIBLE. STRONG THUNDERSTORMS ARE POSSIBLE
IN HUMBOLDT COUNTY...WHERE STRONGER INSTABILITY AND HIGHER
MOISTURE IS AVAILABLE. MAIN THREATS FROM THUNDERSTORMS WOULD BE
BRIEF HEAVY RAIN...STRONG WIND GUSTS...AND FREQUENT DANGEROUS
LIGHTNING. BY FRIDAY...NORTHERN AND CENTRAL NEVADA DRIES OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
94
In the hours before
Special weather statement, Aug 21, 3:33 PM PST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
433 PM PDT WED AUG 21 2013
NVZ034-038-220015-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
433 PM PDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 515 PM
PDT...
AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEE...MOVING NORTH AT 25 MPH.
EXPECT STRONG OUTFLOW WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...FREQUENTLY LIGHTNING ALONG WITH LOCALLY HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
SPRING CREEK...
LAMOILLE...
&&
LAT...LON 4084 11568 4082 11529 4029 11555 4041 11574
TIME...MOT...LOC 2332Z 199DEG 23KT 4054 11559
FITZSIMMONS
Special weather statement, Aug 21, 3:56 PM PST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
456 PM PDT WED AUG 21 2013
NVZ036-220030-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
456 PM PDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 530
PM PDT...
AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF VALMY...MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN LANDER COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4099 11701 4091 11669 4069 11687 4077 11700
TIME...MOT...LOC 2356Z 194DEG 10KT 4079 11698
PJS
Special weather statement, Aug 21, 4:02 PM PST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
502 PM PDT WED AUG 21 2013
NVZ030-220030-
HUMBOLDT COUNTY NV-
502 PM PDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 530 PM PDT...
AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALMY...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
VALMY...
LONE TREE MINE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4098 11730 4094 11703 4068 11705 4071 11728
TIME...MOT...LOC 0002Z 187DEG 11KT 4076 11718
PJS
Special weather statement, Aug 21, 4:09 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
509 PM PDT WED AUG 21 2013
NVZ030-220045-
HUMBOLDT COUNTY NV-
509 PM PDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 545 PM PDT...
AT 505 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES EAST OF MCDERMITT...MOVING NORTH AT 10
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN HUMBOLDT COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4199 11741 4196 11711 4184 11721 4188 11744
TIME...MOT...LOC 0009Z 193DEG 9KT 4195 11730
PJS
Special weather statement, Aug 21, 4:14 PM PST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
514 PM PDT WED AUG 21 2013
NVZ034-039-220100-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY
NV-
514 PM PDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 600 PM
PDT...
AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF RUBY VALLEY...MOVING
NORTHEAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH WIND GUSTS UP TO 50
MPH ARE EXPECTED WITH THIS STORM...ALONG WITH LOCALLY HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CLOVER VALLEY...
&&
LAT...LON 4089 11508 4082 11476 4052 11516 4054 11527
TIME...MOT...LOC 0013Z 213DEG 22KT 4069 11509
FITZSIMMONS
Special weather statement, Aug 21, 4:43 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
543 PM PDT WED AUG 21 2013
NVZ030-031-036-220115-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY NV-
543 PM PDT WED AUG 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LANDER...EXTREME
WESTERN ELKO AND SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 615 PM PDT...
AT 542 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF VALMY...MOVING NORTHEAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN HUMBOLDT COUNTY...
RURAL NORTHERN LANDER COUNTY...
RURAL WESTERN ELKO COUNTY...
&&
LAT...LON 4118 11710 4110 11682 4082 11701 4090 11719
TIME...MOT...LOC 0043Z 203DEG 13KT 4094 11707
PJS
Thunderstorm Wind, Elko
- When
- August 21, 5:00 PM PST to 5:02 PM PST
- Where
- Elko County, 6.98 mi SE of Montello to 8.82 mi ESE of Loray
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 41.187, -114.124
COOP observer estimated wind gusts to 60 mph caused some siding to come off a structure and blew a fence down. Damages are estimated.
Thunderstorm Wind, Elko
- When
- August 21, 5:19 PM PST to 5:21 PM PST
- Where
- Elko County, 1.49 mi NW of Pilot to 3.08 mi ESE of Proctor
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.846, -114.240
Pilot Peak Junction Mesonet site measured a thunderstorm wind gust to 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 21, 20132 deaths · 3 injured · $79,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, August 21, 20131 death · $224,000 · 1 in hail · 21 events
- Hail and Damaging Winds in Nebraska, August 21, 2013$66,000 · 2.75 in hail · 16 events
- Damaging Winds and Heavy Rain in West Virginia, August 21, 2013$115,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 21 to 22, 2013$68,000 · 1.25 in hail · 4 events
- Damaging Winds and Lightning Strikes in Florida, August 21, 2013$51,000 · 60 kt wind · 9 events
- Tornado and Hail in Wisconsin, August 21, 2013$35,000 · EF0 · 7 events
- Flash Flooding and Damaging Wind in Georgia, August 21, 2013$23,000 · 50 kt wind · 3 events
- Lightning Strikes in Florida, August 21, 2013$20,000 · 2 events
- Hail and Damaging Wind in Michigan, August 21, 2013$2,000 · 1.25 in hail · 15 events
- Dense Fog in New Jersey, August 21, 20131 injured · 3 events
- Lightning Strikes in Georgia, August 21, 20131 injured · $2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473325, 473329.